Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 9:12 PM CDT for Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 9:12 PM CDT (02:12 UTC)
- Expired
- Jul 4, 2011, 10:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:26 PM CDT | TORNADO | 2 W Grandin, ND | BRIEF TOUCHDOWN REPORTED IN OPENED FIELD WEST OF TOWN. |
| Jul 4, 9:27 PM CDT | FUNNEL CLOUD | 3 Sw Grandin, ND | |
| Jul 4, 9:35 PM CDT | FUNNEL CLOUD | 1 W Halstad, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 4, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
971 WUUS53 KFGF 050212 SVRFGF MNC027-107-NDC017-097-050315- /O.NEW.KFGF.SV.W.0050.110705T0212Z-110705T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 912 PM CDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA... SOUTHWESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1015 PM CDT * AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHEAST OF KELSO...OR 33 MILES NORTH OF FARGO...MOVING TO THE SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARDNER AROUND 920 PM CDT. HENDRUM AROUND 925 PM CDT. PERLEY AROUND 935 PM CDT. GEORGETOWN AROUND 940 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE BORUP AND FELTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4719 9634 4691 9660 4728 9724 4743 9696 TIME...MOT...LOC 0212Z 303DEG 23KT 4732 9690 WIND...HAIL 60MPH 1.00IN $$ HOPPES
3 follow-up statements
598 WWUS53 KFGF 050250 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 950 PM CDT MON JUL 4 2011 MNC027-107-NDC017-097-050315- /O.CON.KFGF.SV.W.0050.000000T0000Z-110705T0315Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 950 PM CDT MON JUL 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1015 PM CDT... ...A TORNADO WARNING IS IN EFFECT FOR NORTHWEST CLAY...NORTHEAST CASS AND SOUTHEAST TRAILL UNTIL 1000 PM... AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES EAST OF GEORGETOWN...OR 14 MILES NORTH OF FARGO...MOVING TO THE SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FELTON AROUND 1000 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. && LAT...LON 4719 9634 4691 9660 4728 9724 4743 9696 TIME...MOT...LOC 0248Z 307DEG 23KT 4705 9670 $$ HOPPES/EWENS
907 WWUS53 KFGF 050304 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1004 PM CDT MON JUL 4 2011 MNC027-107-NDC017-097-050315- /O.CON.KFGF.SV.W.0050.000000T0000Z-110705T0315Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 1004 PM CDT MON JUL 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1015 PM CDT... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES WEST OF AVERILL...OR 11 MILES NORTHEAST OF FARGO...MOVING TO THE SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN CASS...NORTHWESTERN CLAY...SOUTHEASTERN TRAILL AND SOUTHWESTERN NORMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4719 9634 4691 9660 4728 9724 4743 9696 TIME...MOT...LOC 0303Z 307DEG 23KT 4695 9659 $$ HOPPES/EWENS
230 WWUS53 KFGF 050310 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1010 PM CDT MON JUL 4 2011 MNC027-107-NDC017-097-050320- /O.EXP.KFGF.SV.W.0050.000000T0000Z-110705T0315Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 1010 PM CDT MON JUL 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 1015 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4719 9634 4691 9660 4728 9724 4743 9696 TIME...MOT...LOC 0310Z 307DEG 23KT 4692 9654 $$ HOPPES/EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 4, 8:15 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 815 PM CDT MON JUL 4 2011 .SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION. ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED. && .AVIATION... STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND. && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 7:19 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 W HALMA 48.66N 96.62W
07/04/2011 E1.00 INCH KITTSON MN PUBLIC
&&
GROCHOCINSKILocal storm report, Jul 4, 7:25 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 E EUCLID 47.97N 96.53W
07/04/2011 E1.75 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 4, 7:37 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 SSE EUCLID 47.95N 96.62W
07/04/2011 E1.00 INCH POLK MN PUBLIC
&&
GROCHOCINSKILocal storm report, Jul 4, 7:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 E EUCLID 47.97N 96.62W
07/04/2011 E1.75 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 4, 8:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL NIELSVILLE 47.53N 96.82W
07/04/2011 E1.00 INCH POLK MN TRAINED SPOTTER
&&
GROCHOCINSKILocal storm report, Jul 4, 9:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 10 ENE BUXTON 47.66N 96.90W
07/04/2011 E0.75 INCH TRAILL ND PUBLIC
&&
GROCHOCINSKIThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 56 min |
| Jul 4, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 48 min |
| Jul 4, 7:55 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 50 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 8:50 PM CDT | Tornado Warning | FGF | Norman, Polk | 40 min |
| Jul 4, 9:21 PM CDT | Tornado Warning | FGF | Clay | 39 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 65 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Jul 4, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jul 5, 3:12 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 9 hr |
| Jul 5, 4:06 AM CDT | Areal Flood Advisory | FGF | Wilkin | 8 hr |
| Jul 5, 4:24 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 22 min |
| Jul 4, 9:51 PM CDT | Tornado Warning | FGF | Cass | 39 min |
| Jul 4, 10:26 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.